Diazepam overdoseAliseum overdose; Alupram overdose; Atensine overdose; Valium overdose; Valrelease overdose; Vatran overdose; Vivol overdose; Zetran overdose
Diazepam is a prescription medicine used to treat anxiety disorders. It is in a class of medicines called benzodiazepines. Diazepam overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an overdose, call your local emergency number (such as 911), or your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
An overdose is when you take more than the recommended amount of something, often a medicine or drug. An overdose may result in serious, harmful sym...Read Article Now Book Mark Article
Diazepam can be harmful in large amounts.
Medicines with these names contain diazepam:
- Diazepam intensol
Other medicines may also contain diazepam.
The most common symptom of a diazepam overdose is falling into a deep sleep or "coma" while still being able to breathe well enough. Other symptoms may include:
- Bluish-colored lips and fingernails
- Vision problems (blurred vision, double vision)
- Breathing is slow, labored, or stopped
- Drowsiness, lack of alertness
- Rapid side-to-side movement of the eyes
- Stomach upset
- Weakness, uncoordinated movement
This can be a very serious overdose. Seek medical help right away. Do not make the person throw up unless poison control or your health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
Poison control center
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...Read Article Now Book Mark Article
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The provider will measure and monitor vital signs, including temperature, pulse, breathing rate, and blood pressure.
Vital signs reflect essential body functions, including your heartbeat, breathing rate, temperature, and blood pressure. Your health care provider m...Read Article Now Book Mark Article
Tests that may be done include:
Treatment may include:
- Fluids through a vein (by IV)
- Medicine to reverse the effect of the overdose and treat other symptoms
- Activated charcoal
- Breathing support, including a tube through the mouth into the lungs and connected to a breathing machine (ventilator)
Recovery from a diazepam overdose is very likely. Complications such as pneumonia, muscle damage from lying on a hard surface for a long period of time, or brain damage from lack of oxygen may result in permanent disability.
People who inject large amounts of this medicine through a vein (intravenously or IV) have a worse outcome than those who swallow too many pills.
Aronson JK. Diazepam. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:930-937.
Overbeek DL, Erickson TB. Sedative-hypnotics. In: Walls RM, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 10th ed. Philadelphia, PA: Elsevier; 2023:chap 154.
Review Date: 11/2/2023
Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David C. Dugdale, MD, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.